Hail, Stutsman
- When
- June 7, 5:49 PM CST to 5:51 PM CST
- Where
- Stutsman County, 1.38 mi N of Medina
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.900, -99.300
An extended period consisting of two days of continuous severe weather occurred from June 7 through June 8. Thunderstorms initially developed along a warm front over the James River Valley into parts of south central North Dakota where strong instability and deep layer shear were noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An extended period consisting of two days of continuous severe weather occurred from June 7 through June 8. Thunderstorms initially developed along a warm front over the James River Valley into parts of south central North Dakota where strong instability and deep layer shear were noted. During the evening, a mix of wind and hail damage occurred. The largest hail reported during this period was 2.25 inches in diameter which occurred in Logan County, while the strongest reported wind gust occurred in LaMoure County, which was estimated at 80 mph. In addition a tornado occurred in Stutsman County. The tornado caused no damage and was rated EF-U, EF Unknown. As the night went on, a strong low level jet sustained severe thunderstorms. These continued into the morning, before storms started gradually spreading to the west along the slow moving, if not stationary, warm front that initiated the storms the previous evening. From early morning into the afternoon, large hail and damaging wind gusts remained a concern, but the primary threat became flooding due to the slow moving storms gradually back-building towards the west. The initial flooding occurred over the southern James River Valley, particularly near the city of Marion in LaMoure County. The flooding concerns then gradually spread west into Kidder, Emmons, Burleigh, and Grant counties. Later in the afternoon into the evening and nighttime hours as the storms developed over far western North Dakota, the main threats changed back to large hail and damaging wind gusts. During this time period, the largest reported hail was the size of a baseball, which fell in Golden Valley County. The strongest reported wind gust was estimated to be at 80 mph, in Billings County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:57 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 357 PM CDT Mon Jun 7 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 340 PM CDT Mon Jun 7 2021 The two highlights of the short term period will be the chance for severe thunderstorms this evening into tonight across the south central through the southeast, followed by another chance for severe thunderstorms across the west and north central tomorrow afternoon and into tomorrow night. Current surface analysis places a low along or near the western North Dakota/South Dakota border with a warm front stretching off to the east. Gusty southeasterly flow can be found behind and just ahead of the warm front, ushering in moist air with dewpoints now in the 50s across south central ND and in the 60s from central SD southward. 500 mb analysis depicts southwesterly flow with slowly, but steadily, increasing heights as the upper ridge tries to become more amplified. Storms are expected to overcome the stabilizing effect of rising heights aloft and form near the warm front boundary this evening (most likely after 00Z). Initial storms will be capable of all severe hazards, including hail up to 2 inches in diameter, damaging wind gusts up to 70 mph, and an isolated tornado as vorticity looks to be maximized along the warm front. Storms are expected to grow quickly upscale into clusters, transitioning to mainly a wind threat as storms move off to the northeast. A wave in the upper flow could allow some showers and storms to form across the west overnight and move into the north central. No severe weather is expected with this activity; however, a few stronger storms capable of small hail will be possible. Tomorrow morning, some remnant showers and storms may be lingering across the central and east from the overnight activity. Otherwise, moisture will continue to increase ahead of a quickly approaching shortwave that moves in from the Four Corners region with a deepening trough across the western CONUS. This shortwave will be responsible for the next round of storms that are expected to develop across eastern Montana into western ND Tuesday afternoon. The severe weather threat appears greater with this activity as stronger shear (40-50 kts sfc-500 mb) and greater instability (steep lapse rates resulting in 2000-3000 J/kg MUCAPE) looks to be in place. Therefore, hail up to 2.5 inches in diameter, damaging wind gusts to 70 mph, and a couple tornadoes will all be possible, especially with any discrete storms that form early on into the convective cycle. CAMs depict this activity eventually growing upscale and moving off to the northeast. How far north the line of storms make it before moving into North Dakota is still in question, and a nocturnal line of storms moving into northwestern ND and eventually into north central ND is not off the table. If this were to happen, the primary threats would be severe hail and wind. .LONG TERM...(Wednesday through Sunday) Issued at 340 PM CDT Mon Jun 7 2021 Severe thunderstorm potential on Thursday highlights the long term forecast period. Wednesday morning should see the exiting thunderstorm complex with post-frontal convection possible as cooler air aloft fills in with the shortwave. Guidance is fairly consistent with the placement of the surface low over the eastern portion of the state, which may re- develop thunderstorms in the afternoon over the James River Valley. Shear is weaker in this period but given adequate instability, a few stronger thunderstorms can't be ruled out. Thursday, the upper level trough begins to cross the Northern Rockies and becomes negatively tilted as a jet streak ejects out of the trough base. In response a surface low will deepen and move north into eastern Montana, where divergence aloft expected to be maximized Thursday afternoon. Moderate CAPE is expected to develop in the warm sector of the surface low across western North Dakota, where surface dew points should likely exceed 60 F. Kinematics look impressive with this convective setup, with 40 to near 50 kts of 0- 6km shear orthogonal to the north-south oriented convergence zone and strong backing low level flow promoting longer and possibly more curved hodographs. This environment should promote a severe thunderstorm threat with all hazards possible, especially early when more discrete cells are possible. There are several caveats to the threat ceiling however, with some guidance keeping the surface low further west into Montana as storms initiate, which may reduce the threat of a discrete storm mode in our west. Upscale growth either way is likely as the surface low and associated front is expected to push across the state overnight, promoting the transition to a severe wind threat in the overnight hours. Conditions dry out by Saturday, though some post-frontal convection can't be ruled out on Friday, especially across the far north. Friday is expected to be cooler and breezy to windy as strong flow aloft and a pressure gradient contribute to increased westerly winds. Amplified ridging will build this weekend, with better agreement among 00Z global model clusters for amplitude and ridge axis placement. Cluster analysis is consistent with a mostly dry forecast for this period, lining up with the pattern exhibited on the 12Z deterministic run. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1252 PM CDT Mon Jun 7 2021 Thunderstorm development is expected later this evening across south central into southeast North Dakota, potentially affecting KBIS and KJMS into the overnight hours. Thus, VCTS has been kept in the TAFs for those terminals, with some adjustments likely needed later on as confidence in timing and location increases. Some of these storms could be severe with strong wind gusts and hail. Elsewhere, VFR conditions are expected with variable winds. Scattered showers and storms may develop across the west overnight and move off to the northeast; however, confidence in this development is lower and no mention of precipitation will be included in the TAFs at this time. Tuesday morning, low clouds are expected to develop across the south, potentially resulting in MVFR ceilings from KDIK-KBIS-KJMS for a few hours before lifting. Widespread breezy winds out of the east southeast are expected by the end of the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gale LONG TERM...AE AVIATION...Gale
Hazardous Weather Outlook National Weather Service Bismarck ND 645 PM CDT Mon Jun 7 2021 NDZ025-036-037-046>048-050-051-082345- Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 645 PM CDT Mon Jun 7 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Severe weather will be possible through this evening with damaging wind gusts to around 70 mph, large hail around 2 inches in diameter, and an isolated tornado. A Severe Thunderstorm Watch is in effect until midnight CDT. See www.weather.gov/bismarck for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Tuesday. A few storms could be strong to severe. There is a chance for thunderstorms with severe weather on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ020>023-034-035-042-045-082345- Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Grant-Sioux- 645 PM CDT Mon Jun 7 2021 /545 PM MDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Tonight There is a slight chance for thunderstorms late tonight. Some storms could be strong to severe with quarter sized hail and gusty winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms on Tuesday. Some storms may be severe. Damaging wind around 70 mph, large hail around 2 inches in diameter, and an isolated tornado will be the potential hazards. There is a chance for thunderstorms with severe weather on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ001>005-009>013-017>019-031>033-040-041-043-044-082345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Golden Valley-Billings-Stark- Slope-Hettinger-Bowman-Adams- 645 PM CDT Mon Jun 7 2021 /545 PM MDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance for thunderstorms late tonight. Some storms could be strong with penny size hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms on Tuesday. Some storms may be severe. Damaging wind around 70 mph, large hail up to the size of tennis balls, and a tornado will be the potential hazards. There is a chance for thunderstorms with severe weather on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports.
The Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
31 hail, 24 thunderstorm wind, 5 flash flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm wind gusts were estimated by an National Weather Service employee.
One-inch diameter tree limbs were broken, and some shingles were blown off a structure.
A power pole was snapped off at its base.
A power pole was snapped.
A majority of the second story of an older barn was destroyed. A tree was down and a 500 gallon propane tank was moved on top of the tree. A corral was damaged, and some sheet metal blew off of a machine shed. A power pole with transformer was also toppled.
The tornado touched down in an open field west of Millarton. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
A tree was blown over. Diameter of the tree is unknown.
A tree blew down on a power line.
A storm chaser reported 60 mph thunderstorm wind gusts.
Over six inches of rain fell over parts of northeast LaMoure County, with unconfirmed reports of ten inches near Marion. This led to flooding in the city of Marion, with water flowing over roads and up to homes. County roads were also flooded, with water flowing over causing extensive damage.
A shed was damaged.
Law enforcement estimated wind gusts of 70 mph.
Trees were blown down.
Trees were blown down.
Over four inches of rain was measured over various parts of southwest Kidder County, with radar estimates of over six inches. In the city of Steele, many roads were under water. Over rural portions of the county affected by the heavy rain, multiple gravel road and culvert washouts occurred.
Over five inches of rain was measured over parts of west-central into northeast Emmons County, with over seven inches indicated on radar, leading to flash flooding. In Hazelton, streets and yards flooded. Near Braddock, a mail delivery vehicle was swept away in flood waters, along with another vehicle. Multiple rural roads were heavily damaged.
Over five inches of rain was estimated to have fallen over far southeast Burleigh County. This heavy rain damaged roads and culverts.
Law Enforcement reported thunderstorm wind gusts of 60 mph.
Over five inches of rain fell over southeastern Grand County. Flood waters washed out 75th Street near Freda, which is east of the community of Raleigh.
Trees were knocked down at the residence. A neighbor nearby had a machine shed destroyed. In addition some power poles were snapped nearby.
Multiple mature trees were blown over, with some being 30 to 40 feet in height. Some power lines were damaged.
A cellular phone tower was blown down.
Thunderstorm wind gusts were estimated by a storm chaser.
A tree was blown over.
Thunderstorm winds moved a section of oil pipe and a wind break panel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962126, 962127, 962128, 962129, 962130, 962132, 962133, 962135, 962136, 964761, 962141, 962142, 962144, 962145, 962146, 962147, 962148, 962149, 962159, 962166, 962167, 962168, 962170, 962171, 962172, 962173, 962174, 962175, 962178, 962179, 965960, 962180, 962182, 962183, 962184, 962185, 962186, 962187, 962188, 962189, and more.